Alert archive / Florida / Coastal Flood Statements in 2022

Coastal Flood Statement 39, NWS Key West, FL

December 21, 2022Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Dec 21, 2022, 5:18 PM EST for Monroe County, Florida. It was in force for 72 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 5:18 PM EST (22:18 UTC)
Expired
Dec 24, 2022, 5:00 PM EST
In force
72 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

914 
WHUS42 KKEY 212218
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
518 PM EST Wed Dec 21 2022

FLZ077-078-221000-
/O.NEW.KKEY.CF.S.0039.221221T2218Z-221222T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
518 PM EST Wed Dec 21 2022

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside and Gulfside communities of the Middle and 
  Lower Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.
  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

LIW
5 follow-up statements
982 
WHUS42 KKEY 220857
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
357 AM EST Thu Dec 22 2022

FLZ077-078-221700-
/O.EXT.KKEY.CF.S.0039.000000T0000Z-221223T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
357 AM EST Thu Dec 22 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside and Gulfside communities of the Middle and 
  Lower Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

BT
841 
WHUS42 KKEY 221550
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1050 AM EST Thu Dec 22 2022

FLZ077-078-231000-
/O.CON.KKEY.CF.S.0039.000000T0000Z-221223T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
1050 AM EST Thu Dec 22 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside and Gulfside communities of the Middle and 
  Lower Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
179 
WHUS42 KKEY 230901
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
401 AM EST Fri Dec 23 2022

FLZ076-231715-
/O.EXB.KKEY.CF.S.0039.000000T0000Z-221224T1000Z/
Monroe Upper Keys-
401 AM EST Fri Dec 23 2022

...COASTAL FLOOD STATEMENT IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-231715-
/O.EXT.KKEY.CF.S.0039.000000T0000Z-221224T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
401 AM EST Fri Dec 23 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside and Gulfside communities of the Middle and 
  Lower Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

BT
751 
WHUS42 KKEY 231718
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1218 PM EST Fri Dec 23 2022

FLZ076>078-241000-
/O.CON.KKEY.CF.S.0039.000000T0000Z-221224T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1218 PM EST Fri Dec 23 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor flooding of low-lying streets and
  lots is most likely around the time of the higher high tide 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

Kasper
740 
WHUS42 KKEY 240930
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
430 AM EST Sat Dec 24 2022

FLZ076>078-241730-
/O.EXT.KKEY.CF.S.0039.000000T0000Z-221224T2200Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
430 AM EST Sat Dec 24 2022

...COASTAL FLOOD STATEMENT IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor flooding of low-lying streets and 
  lots is most likely around the time of the higher high tide 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 21, 3:12 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 21, 3:12 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Key West FL
312 PM EST Wed Dec 21 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 241 PM EST Wed Dec 21 2022

The weather has certainly quieted down this afternoon. KBYX radar
shows no precipitation echoes across our area. Meanwhile, a
surface low east of the Space Coast continues to meander east and
away from the Florida coastline. A trailing quasi-stationary front
is draped southwest across central Florida and into the eastern
Gulf of Mexico. This feature has been trying to push south all day
and can be seen on visible satellite. However, it is slowly losing
definition and forward speed. The Florida Keys, lying south of
this feature, has benefited (depending on how you look at it)
today from a southerly wind which allowed temperature to rise
into the upper 70s to lower 80s with dew points in the lower 70s.

A shortwave at 500 mb currently located over western Mexico will
quickly race eastward tonight and interact with the aforementioned
quasi-stationary front. This will spawn a brief and weak surface
low and help pull that boundary back northward. This will result
in our winds temporarily going squirrely overnight into Thursday
morning. As the boundary lift north and dissipates, our winds will
go southerly for a brief period of time.

Thereafter, all eyes are on the Arctic air mass quickly and
currently dropping out of Canada and into the High Plains. The
leading edge of this air mass will be marked by a stout and strong
cold front which will blast through the Florida Keys sometime
Friday morning. Daytime highs are expected to either occur
Thursday night or early Friday morning and then steadily fall to
near 70 degrees or lower by the afternoon. Behind the front expect
windy conditions Friday night into Saturday with overnight lows
dropping into the mid to upper 50s Friday night. Residents should
expect daytime highs to reach ONLY into the lower to mid 60s for
the upcoming holiday weekend. Overnight lows for the same time
period will be in the lower to mid 50s. These temperatures
combined with the wind will make for wind chill values near 50
degrees. In addition to the air mass change, there will be a shot
for showers and thunderstorms as the front passes through Friday.

Dry conditions will briefly return Saturday, but then there are
indications that the holiday weekend could be a wet one as
multiple systems quickly shift eastward through the southern
stream. There remains uncertainty on exact placement and timing so
have tried to maintain middle of the road PoPs and winds.
Temperatures will moderate back into the lower to mid 70s with
overnight lows recovering into the 60s.

&&

.MARINE...
Issued at 241 PM EST Wed Dec 21 2022

Light to gentle southwest to west breezes will quickly clock
around to the north and northeast this evening before becoming
east to southeast overnight. Breezes will further clock around to
the south and southwest on Thursday. Breezes will then become west
to northwest late Thursday into Friday ahead of an approaching
frontal boundary. This front will blast through the Florida Keys
coastal waters by late Friday morning and afternoon. Expect fresh
to occasionally strong breezes in the wake of the front Friday
night into Saturday. Thereafter, breezes will gradually slacken
and return to gentle to moderate breezes by Monday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM EST Wed Dec 21 2022

VFR conditions will prevail at both island terminals through the TAF
period. Visible satellite currently shows low cloud covering moving
towards the Florida Keys from the north, however, confidence in this
cloud cover making its to the island chain and causing MVFR ceilings
is low, therefore, have kept mention of out of the TAF for now.
Surface winds will be generally light and variable through the
evening and portions of tonight, then will become southeasterly
early tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  74  82  74  76 /  20  10  20  50
Marathon  73  83  74  76 /  10  10  20  40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....NB
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 21, 3:57 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
357 AM EST Wed Dec 21 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
357 AM EST Wed Dec 21 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are possible on Friday as a strong cold
front pushes through the Florida Keys island chain. The primary
threats from any thunderstorm will be locally gusty winds and
cloud to surface lightning strikes. In the wake of the front, an
extended period of fresh to strong northerly breezes is expected,
lasting through much of the weekend. A Small Craft Advisory will
likely be required for portions or all of the Florida Keys marine
zones beginning late Friday afternoon or Friday evening, lasting
through at least Saturday night.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:04 PM ESTSpecial Marine WarningKEY41 min
Dec 20, 7:26 PM ESTSpecial Marine WarningKEY64 min
Dec 20, 7:39 PM ESTSpecial Marine WarningKEY66 min
Dec 20, 7:54 PM ESTSpecial Marine WarningKEY66 min
Dec 20, 8:31 PM ESTSpecial Marine WarningKEY44 min
Dec 20, 9:13 PM ESTSmall Craft AdvisoryKEY7 hr

Nearby

Coastal Flood Statements in Florida, 2022Every coastal flood statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.